Superwarfarin intoxication: hematuria is a major clinical manifestation

  • Yi-Feng Wu
  • Cheng-Shyong Chang
  • Chih-Yuan Chung
  • Hsuan-Yu Lin
  • Chuan-Cheng Wang
  • Ming-Ching Shen
Case Report

Abstract

Since superwarfarin is popular and readily available in stores, it may cause intoxication or overexposure, which can result in coagulopathy or abnormal bleeding in humans and, thus, is an important public health problem. We report our clinical experience with superwarfarin intoxication. Nine patients, including eight patients who had histories of ingesting superwarfarin, were studied. Of the patients, hematuria occurred in eight. Laboratory tests among the nine patients showed extremely prolonged prothrombin times and activated partial thromboplastin times, which could be corrected to normal by mixing 1:1 with normal pooled plasma; they also had very low functional levels of factor II, VII, IX, X, and proteins C and S, but normal functional levels of factors V, VIII, fibrinogen, and anti-thrombin III. Large doses of vitamin K1 were needed for 3 months or more to treat and correct the coagulopathy among the patients. The majority of the patients presented with gross hematuria, suggesting that hematuria is probably a major clinical manifestation of superwarfarin intoxication. Prolonged use of large doses of vitamin K1 is needed for the treatment of superwarfarin intoxication.

Keywords

Coagulation Vitamin K Anticoagulants Superwarfarin Hematuria 

References

  1. 1.
    Hadler MR, Shadbolt RS. Novel 4-hydroxycoumarin anticoagulants active against resistant rats. Nature. 1975;253:275–7.PubMedCrossRefGoogle Scholar
  2. 2.
    Lund M. Comparative effect of the three rodenticides warfarin, difenacoum and brodifacoum on eight rodent species in short feeding periods. J Hyg (Lond). 1981;87:101–7.Google Scholar
  3. 3.
    Park BK, Leck JB. A comparison of vitamin K antagonism by warfarin, difenacoum and brodifacoum in the rabbit. Biochem Pharmacol. 1982;31:3635–9.PubMedCrossRefGoogle Scholar
  4. 4.
    Berry RG, Morrison JA, Watts JW, Anagnost JW, Gonzalez JJ. Surreptitious superwarfarin ingestion with brodifacoum. South Med J. 2000;93:74–5.PubMedGoogle Scholar
  5. 5.
    Chua JD, Friedenberg WR. Superwarfarin poisoning. Arch Int Med. 1998;158:1929–32.CrossRefGoogle Scholar
  6. 6.
    Spahr JE, Maul JS, Rodgers GM. Superwarfarin poisoning: a report of two cases and review of the literature. Am J Hematol. 2007;82:656–60.PubMedCrossRefGoogle Scholar
  7. 7.
    Watson WA, Litovitz TL, Rodgers GC Jr, Klein-Schwartz W, Reid N, Youniss J, et al. 2004 Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med. 2005;23:589–666.PubMedCrossRefGoogle Scholar
  8. 8.
    Pavlu J, Harrington DJ, Voong K, Savidge GF, Jan-Mohamed R, Kaczmarski R. Superwarfarin poisoning. Lancet. 2005;365:628.PubMedGoogle Scholar
  9. 9.
    Lipton RA, Klass EM. Human ingestion of a ‘superwarfarin’ rodenticide resulting in a prolonged anticoagulant effect. JAMA. 1984;252:3004–5.PubMedCrossRefGoogle Scholar
  10. 10.
    Litovitz TL, Smilkstein M, Felberg L, Klein-Schwartz W, Berlin R, Morgan JL. 1996 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med. 1997;15:447–500.PubMedCrossRefGoogle Scholar
  11. 11.
    Litovitz TL, Felberg L, White S, Klein-Schwartz W. 1995 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med. 1996;14:487–537.PubMedCrossRefGoogle Scholar
  12. 12.
    Sarin S, Mukhtar H, Mirza MA. Prolonged coagulopathy related to superwarfarin overdose. Ann Int Med. 2005;142:156.PubMedGoogle Scholar
  13. 13.
    Zupancic-Salek S, Kovacevic-Metelko J, Radman I. Successful reversal of anticoagulant effect of superwarfarin poisoning with recombinant activated factor VII. Blood Coagul Fibrinol. 2005;16:239–44.CrossRefGoogle Scholar

Copyright information

© The Japanese Society of Hematology 2009

Authors and Affiliations

  • Yi-Feng Wu
    • 1
    • 3
  • Cheng-Shyong Chang
    • 1
  • Chih-Yuan Chung
    • 1
  • Hsuan-Yu Lin
    • 1
  • Chuan-Cheng Wang
    • 1
  • Ming-Ching Shen
    • 1
    • 2
  1. 1.Section of Hemato-Oncology, Department of Internal MedicineChanghua Christian HospitalChanghua CityTaiwan
  2. 2.Department of Internal MedicineNational Taiwan University HospitalTaipeiTaiwan
  3. 3.Section of Hemato-Oncology, Department of Internal MedicineBuddhist Tzu-Chi General HospitalHualienTaiwan

Personalised recommendations